The cardiac arrhythmia known as torsade de pointes (TdP), which is a very rare but potentially lethal side effect of a Variety of drugs, occurs approximately twice as often in women as it does in men. Most drugs that have this adverse effect prolong the repolarization phase of the cardiac action potential which can be detected by a lengthening of the QT interval on the ECG. The gender difference in susceptibility to TO only appears after puberty suggesting that sex hormones are contributory factors. Studies in patients indicate that testosterone-induced shortening of action potential duration may account for the shorter rate-corrected QT interval in men Father than any effect of estradiol in women, whereas drug-induced QT prolongation can be potentiated by estradiol. Experimental investigations suggest that sex hormones may alter either Ca2+ Currents, K+ currents, or both and that actions on these ionic currents may account for the gender differences in Cardiac repolarization. Although estradiol exacerbated drug-induced TO in an in vivo model, no similar information is available for progesterone or testosterone. Further studies are required to clarify the influence of these sex hormones and to investigate the importance of the balance between sex hormones in both genders. Such information would assist in risk:benefit analysis and may allow the development of "drugs for men" and "drugs for women".
- sex hormones
- torsade de pointes